Objective: To describe granuloma annulare (GA) skin lesion development in patients during anti-tumour necrosis factor (TNF) therapy.
Methods: 199 patients with rheumatoid arthritis and 127 suffering from spondyloarthropathies treated with anti-TNF antagonists were analysed to identify skin lesions suggesting GA.
Results: Nine cases of GA during anti-TNF therapy (123 treated with infliximab, 57 with adalimumab and 17 with etanercept) for rheumatoid arthritis were identified. Two have been treated with infliximab, six with adalimumab and one with etanercept, and here the development of GA was 4.5%. No patient with spondyloarthropathies developed such skin lesions. All patients developed the generalised form of GA. None had or developed diseases, or conditions known to be associated with GA. In seven patients the skin eruptions developed during the first year of anti-TNF treatment, while they developed in two patients during the second year. Two patients had to stop anti-TNF therapy due to the extent of skin lesions. All patients responded well to the local corticosteroid therapy.
Conclusions: Our series strongly supports a link between TNF inhibition and the development of GA in some patients. When dealing with patients on these agents physicians should be aware of possible adverse events and the potential development of such complications.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Competing interests: None.
Patient consent: Informed consent was obtained for the publication of the details in this report.